Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 345, NWS Omaha, NE

July 8, 2008Cass County, Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 8, 2008, 5:51 PM CDT for Cass County, Otoe County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2008, 5:51 PM CDT (22:51 UTC)
Expired
Jul 8, 2008, 6:15 PM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Cass County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:57 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 8, 2:57 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT TUE JUL 8 2008

.DISCUSSION...
THE CHANCE FOR TSTMS IS THE MAIN FORECAST CONCERN INTO WEDNESDAY
NIGHT. UPPER AIR CHARTS FROM 12Z AND WATER VAPOR LOOP SHOWED THAT
MAIN RIBBON OF SUBTROPICAL MOISTURE WAS SOUTH AND EAST OF OUR
AREA. MAIN FEATURE OF INTEREST IN THE SHORT TERM IS THE SHORTWAVE
TROUGH THAT WAS OVER SWRN SD AND WRN NE. THIS FEATURE WAS MOVING
ESE AT AROUND 20 KTS. IT SHOULD BRING SOME HIGHER MID LEVEL
MOISTURE INTO THE AREA OVERNIGHT. SURFACE ANALYSIS EARLY THIS
AFTERNOON SHOWED MOST OF ERN NE AND SWRN IA HAD NORTH OR NORTHEAST
WINDS...BUT IN THE FAR SOUTH...WINDS WERE STILL LIGHT AND VARIABLE
NEAR THE KS BORDER. DRIER AIR HAD WORKED INTO THE NORTH...WITH
DEWPOINTS IN THE UPPER 50S. FARTHER SOUTH...IT REMAINED HUMID WITH
DEWPOINTS IN THE UPPER 60S AND LOWER 70S. THERE IS POTENTIAL FOR
ISOLATED TSTMS INTO THE EVENING HOURS...ESPECIALLY SRN HALF OF THE
LOCAL AREA. SHORTWAVE MOVING IN LATER TONIGHT SHOULD BRING A
CHANCE OF TSTMS TO ERN NE FOR WEDNESDAY MORNING...AS 12Z GFS
MODEL SHOWED 700 MB DEWPOINTS FROM 2-6 C WORKING THERE WAY INTO
ERN NE LATER TONIGHT AND REMAINING IN THAT RANGE OVER ERN NE AND
SWRN IA INTO EARLY THURSDAY. WILL MAINTAIN SOME 20-30 PERCENT POPS
WEDNESDAY AND WEDNESDAY NIGHT. KEPT POPS BELOW 15 PERCENT FROM
THURSDAY INTO FRIDAY MORNING...WHEN IT APPEARS THAT MID LEVEL
MOISTURE WILL BE LACKING AND THERE SHOULD NOT BE MUCH FORCING.

MODELS ARE IN DECENT AGREEMENT BRINGING A COLD FRONT ACROSS THE
AREA FRIDAY. THIS SHOULD BRING A DECENT CHANCE OF TSTMS ALONG
THE FRONT. THE THREAT FOR SEVERE WEATHER IS STILL SOMEWHAT IN
QUESTION THAT FAR OUT. HAIL THREAT WOULD PROBABLY BE FAIRLY LOW
WITH A HIGH FREEZING LEVEL...BUT THERE COULD BE SOME WIND. IT
APPEARS THAT THIS FRONT WILL STALL OUT TO JUST TO OUR SOUTH FOR
THE WEEKEND. HEIGHTS REMAIN FAIRLY LOW...AT IT APPEARS THERE
SHOULD STILL BE A DECENT FEED OF MID LEVEL MOISTURE IN FROM THE
DESERT SW. SO THIS PATTERN COULD STILL GIVE US SOME WET/ACTIVE
WEATHER. A TROUGH AT 500 MB SHOULD DEVELOP OVER THE WRN U.S.
EARLY NEXT WEEK...FORCING A RIDGE OVER THE CNTRL PARTS OF THE
COUNTRY. BY THE MID PART OF NEXT WEEK IT COULD TURN HOT AND
DRY...IF THE GFS IS CORRECT IN BUILDING A 500 MB RIDGE OVER THE
SRN PLAINS. LOWS SHOULD BE MOSTLY IN THE 60S TO LOWER 70S WITH
HIGHS IN THE MID 80S TO MID 90S. FRIDAY SHOULD BE THE WARMEST DAY
THIS WEEK...WITH MOST SPOTS TOPPING OUT 92 TO 96.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.

MAINLY VFR CONDITIONS WITH LIGHT WINDS ARE EXPECTED THROUGH MIDDAY
TMRW. COLD FRONT WILL CONTINUE TO PROGRESS THROUGH ERN NEB TODAY...
WITH SOMEWHAT HIGHER NRLY WINDS AT KOFK THAN AT KOMA/KLNK. SOME
POTENTIAL FOR SHRA TO DROP INTO THE KOFK AREA IN THE MRNG AND HAVE
INCLUDED A TEMPO GROUP 09-12Z...BUT NO THUNDER MENTION YET AS
THUNDER ACTIVITY WOULD BE WANING BY THEN. AT KLNK...DO HAVE A
TEMPO GROUP FOR SHRA/CB THIS AFTN AS TSRA REDEVELOP ALONG THE COLD
FRONT. BULK OF ACTIVITY SHOULD REMAIN S/E OF KLNK HOWEVER.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...MAYES
Hazardous weather outlook, Jul 8, 4:52 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 PM CDT TUE JUL 8 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
452 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK AREA
THROUGH WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY NIGHT...AS WELL AS FRIDAY
AFTERNOON THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

DEE/WILLIAMS

In the hours before

Local storm report, Jul 8, 5:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
538 PM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FUNNEL CLOUD     4 E GLENWOOD            41.05N 95.67W
07/08/2008                   MILLS              IA   LAW ENFORCEMENT

            PROBABLY SAME FUNNEL SEEN FROM SOUTHWEST OF HENDERSON AND
            NEAR JCT OF HIGHWAYS 275 AND 34

&&

RCHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:44 PM CDTTornado WarningOAXLancaster31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.